Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Jackson, KY

February 20, 2002Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 20, 2002, 7:59 PM EST for Pike County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 7:59 PM EST (00:59 UTC)
Expired
Feb 20, 2002, 8:45 PM EST
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 8:00 PM ESTHail 0.88Pikeville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 210059
SVRJKL
KYC195-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 845 PM EST

* AT 758 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR         
  FISHTRAP LAKE...OR ABOUT 6 MILES EAST OF PIKEVILLE...MOVING EAST   
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FEDSCREEK AROUND 805 PM EST
  PHELPS AROUND 815 PM EST
  MAJESTIC AROUND 820 PM EST

HAIL UP TO THE SIZE OF NICKLES IS POSSIBLE WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3751 8269 3733 8264 3742 8202 3764 8208

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:10 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 20, 4:10 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EST WED FEB 20 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING...WITH
BEST CHANCE OVER THE NW COUNTIES.  HAVE MENTIONED POSSIBLE STRONG
WINDS AND SMALL HAIL IN THESE ZONES.

TOMORROW WITH SOME SOLAR INSULATION AND LIMITED MOISTURE AM NOT
EXPECTING RAIN SHOWERS...BUT FEEL THAT SOME SPRINKLES WILL BE
POSSIBLE IN THE AFTERNOON. SW/V TROUGH SWINGS THROUGH THE OH VALLEY
THU NIGHT AND HAVE WENT WITH CHANCE POPS FOR SNOW SHOWERS MOST
ZONES...WITH LIKELY (60%) OVER THE FAR SE AS THERE WILL BE DECENT
LOW LEVEL MOISTURE...BUT NOT REALLY GREAT LIFT.  GIVEN CONTINUED
UPSLOPE FLOW INTO FRI HAVE CONTINUED WITH CHANCE OF SNOW SHOWERS
OVER THE NE 2/3 OF THE CWA.  MAV NUMBERS SEEM BEST IN THE SHORT TERM.

SAT INTO SUN LOOKS MAINLY DRY...BUT A WARM FRONT LIFTING ACROSS THE
OH VALLEY SAT NIGHT WILL BRING THE CHANCE FOR A FEW SPRINKLES OR A
COUPLE OF SHOWERS OVER THE NW. FOR NOW HAVE MENTIONED ONLY
SPRINKLES.

EXTENDED...KEPT SUN DRY AS PRECIP SHOULD HOLD OFF UNTIL EVENING IN
ALL ZONES. ARCTIC FRONT CROSSES THE REGION ON MON AND THERE SHOULD
BE SOME SHOWERS AHEAD OF IT AS LIMITED GULF MOISTURE WORKS INTO THE
SYSTEM.  COLD AIR MOVES IN BY MON NIGHT AND THERE WILL BE A CHANCE
OF SNOW SHOWERS GIVEN GOOD UPSLOPE FLOW AND FETCH OFF OF LK MI.
ANOTHER DISTURBANCE AND ASSOCIATED COLD FRONT WILL CROSS THE
REGION ON TUE CONTINUING THE CHANCE OF SNOW SHOWERS.  A FEW FLURRIES
MAY LINGER INTO WED OVER THE NE 2/3 OF THE CWA ON WED AND HAVE
WORDED ZONES AS SUCH.  MEX GUIDANCE LOOKS A LITTLE COOL ON SUN AND
HAVE GONE A COUPLE OF DEGREES WARMER THAN IT.  MEX GUIDANCE TEMPS
LOOK A LITTLE WARM FOR TUE INTO WED CONSIDERING THE CURRENT MRF RUN
IS ONE OF THE DEEPER SOLUTIONS WITH THE EASTERN TROUGH SO HAVE
UNDERCUT MEX NUMBERS ABOUT 3 DEGREES.

GFE/IFPS GRIDS...COORDINATED WITH MRX AND RLX AND GRIDS SEEM IN LINE.

.JKL...NONE.

PELTON

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.